EconPapers    
Economics at your fingertips  
 

Nonlinearity in High-Frequency Financial Data and Hierarchical Models

McCulloch Robert E. and Tsay Ruey S.
Additional contact information
McCulloch Robert E.: University of Chicago
Tsay Ruey S.: University of Chicago

Studies in Nonlinear Dynamics & Econometrics, 2001, vol. 5, issue 1, 1-18

Abstract: This paper studies nonlinear behavior of high-frequency financial data and employs nonlinear hierarchical models for analyzing such data. We illustrate the analysis by modeling the transaction-bytransaction data of IBM stock on the New York Stock Exchange for a period of 3 months. The variables considered include time durations between trades and price changes. For a short time span of 5 trading days, a simple threshold model is found adequate for modeling time durations between trades after adjusting for the diurnal pattern of the data. When price change and time duration between price changes are considered jointly, we use a hierarchical model that consists of 6 simple conditional models to handle the dynamic structure within a trading day and the variation between trading days for the whole sample. The model shows that dynamic structure exists in the high-frequency data, but there are some special days on which the behavior of the stock seems different from the others. We use Markov chain Monte Carlo methods to estimate the hierarchical model.

Date: 2001
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/snde.2001.5.1/snd ... .1067.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:sndecm:v:5:y:2001:i:1:n:1

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/snde

Access Statistics for this article

Studies in Nonlinear Dynamics & Econometrics is currently edited by Bruce Mizrach

More articles in Studies in Nonlinear Dynamics & Econometrics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2018-07-21
Handle: RePEc:bpj:sndecm:v:5:y:2001:i:1:n:1